Tennessee, 2014

Flash Flood and Damaging Winds in Tennessee, June 23, 2014

June 23, 2014 · NWS OHX · 4 events in 4 counties and zones

Scattered thunderstorms developed once again from the late morning into the afternoon hours on June 23. A few storms produced wind damage and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed once again from the late morning into the afternoon hours on June 23. A few storms produced wind damage and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 23, 11:08 AM CST, 48 minutes earlier.

Area forecast discussion, Jun 23, 11:08 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 PM CDT MON JUN 23 2014

.UPDATE...ADDED AVIATION SECTION FOR 18Z TAF'S.

&&

.AVIATION...BNA/CKV/CSV...SCATTERED CONVECTION ALREADY FIRING
ACROSS MIDDLE TENNESSEE, WITH THE AIR MASS REMAINING RELATIVELY
MOIST AND VERY UNSTABLE. EXPECT CONVECTION TO DIE OFF TOWARD
EVENING, WITH LIGHT FOG POSSIBLE OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 626 AM CDT MON JUN 23 2014/

UPDATE...
WILL BE UPDATING THE SUITE OF FORECAST PRODUCTS AS ISO SHWRS/TSTMS HAVE
DEVELOPED ACROSS SW PORTIONS OF THE MID STATE IN ASSOCIATION WITH BEST
MOISTURE AND INSTABILITY AXIS...AND BELIEVE THEY WILL EXITS ACROSS THESE
AREAS DURING THE REMAINDER OF THE MORNING HOURS. ALSO...WITH OBS
SITES NOT REPORTING ANY TREND TOWARD PATCHY DENSE FOG...REMOVED THE
SPECIAL WEATHER STATEMENT CONCERNING PATCHY LOCALLY DENSE FOG. WILL
KEEP THE MENTION THOUGH OF PATCHY FOG IN THE FORECAST THROUGH 14Z.

PREV DISCUSSION.../ISSUED 512 AM CDT MON JUN 23 2014/

AVIATION 12Z DISCUSSION...
PATCHY FOG WILL PLAGUE THE FIRST 2 HOURS OF THE UPCOMING TAF PD.
PCLDY SKIES SHOULD THEN PREVAIL. OTHERWISE...A MID/UPPER LEVEL SHORTWAVE
IS EXPECTED TO APPROACH...WITH RAIN CHANCES ON THE INCREASE
THROUGH THE TAF PD. WILL UTILIZE VCNTY FOR THIS AFTERNOON BUT WILL
EXPAND TO TEMPO GROUPS TOWARD THE END OF THE TAF PD.

PREV DISCUSSION... /ISSUED 344 AM CDT MON JUN 23 2014/

DISCUSSION...
FORECAST QUANDARIES...POTENTIAL FOR PATCHY LOCALLY DENSE FOG THRU
THE MID MORNING HRS TODAY...SHWR/TSTM CHANCES...TEMPS.

DO NOT EXPECT IT TO BE OVERALL AS PATCHY OF A DENSE FOG SITUATION
AS IT WAS AT THIS TIME YESTERDAY MORNING...BUT HAVE GOT SOME
OBSERVATIONS OVER THE LAST COUPLE OF HOURS SHOWING A TREND TOWARD
PATCHY DENSE FOG DEVELOPMENT MAINLY NEAR BODIES OF WATER AND OTHER
LOW LYING LOCATIONS PER THE LATEST SFC OBS AND SATELLITE TRENDS...AND
WITH WIDESPREAD DEWPOINT DEPRESSIONS ACROSS THE MID STATE LESS THAN
FIVE DEGREES AND WITH CALM WINDS MOST LOCATIONS...STILL BELIEVE THAT
AREAS EXPERIENCING SIGNIFICANT BREAKS IN SCT/BKN CI COVERAGE COULD
SUPPORT PATCHY FOG...WITH SOME LOCALLY DENSE POSSIBLE. NOT ANTICIPATING
AS OF THIS TIME ENOUGH COVERAGE TO WARRANT A DENSE FOG ADVISORY...BUT
DID ISSUE EARLIER THIS MORNING A SPECIAL WX STATEMENT DEALING WITH
PATCHY DENSE FOG POTENTIAL THRU THE MID MORNING HRS TODAY.

OTHERWISE...IN GENERAL AGREEMENT WITH LATEST WPC MODEL DIAGNOSTIC
DISCUSSION IN POINTING OUT THE CONSISTENCIES OF THE EURO SOLUTION AS
OF LATE WITH THIS DIRTY RIDGE PATTERN BEING EXPERIENCED ACROSS THE
MID STATE AND HOW IT HAS CONSISTENTLY DEPICTED THE EXPECTED WX OVER
THE NEXT SEVERAL DAYS...AND THUS WILL LEAN ACCORDINGLY. BELIEVE
THAT SHWR/TSTM CHANCES WILL INCREASE AS THE DAY PROGRESSES...WITH
DIURNAL INFLUENCES KICKING IN DURING THE AFTERNOON HRS SUPPORTING
SCT SHWRS/TSTMS ACROSS THE ENTIRE MID STATE...WITH BEST COVERAGE
FOR LOCATIONS APPROACHING THE TN/AL BORDER...AS UPPER RIDGING
INFLUENCES RETROGRADES INTO THE WRN GULF OF MEXICO AND SFC FRONT
CURRENTLY BISECTING THE MID STATE FROM THE NW TO SE JUST E OF THE
I-24 CORRIDOR...PUSHES EWD WITH MOST OF THE MID STATE IN THE WARM
SECTOR OF A BROAD SFC FRONTAL SYSTEM APPROACHING THE MID MS VALLEY
AS THE DAY PROGRESSES. AS FOR TEMPS...GFS MOS HAS HAD A TENDENCY
AS OF LATE TO BE A LITTLE COOL ON THE HIGHS...OTHER THAN YESTERDAY...
AND WITH A CONTINUANCE OF SLY FLOW EXPECTED...WILL GO A DEGREE OR
TWO ABOVE GUIDANCE VALUES HERE. THOUGH I AM FAVORING THE EURO SOLUTION
AS A WHOLE...IT IS GENERALLY THE COOLEST SOLUTION IN COMPARISON TO
THE GFS/NAM ON MANY OCCASIONS...AND THUS WILL TWEAK ITS TEMPS UP
HERE IN THIS CASE FOR TODAY.

WILL GO WITH INCREASING CHANCES OF SHWRS/TSTMS AS THE NIGHTIME
PROGRESSES AS SFC SYSTEM AND UPPER LEVEL TROUGHING APPROACH THE MID
STATE WITH LOWS MAINLY IN THE UPPER 60S TO AROUND 70. BEST CHANCE
OF RAIN LOOKS TO BE ON TUE PER SHORTWAVES IN UPPER LEVEL TROUGH
PASSAGE...WITH DEF SHWRS/TSTMS BY THE AFTERNOON HRS...WITH PRECIP
WATER VALUES IN SOME LOCATIONS APPROACHING TWO INCHES. WOULD
NOT BE SURPRISED THAT SOME LOCATIONS DURING THE AFTERNOON HRS
EXPERIENCE HEAVY RAINFALL...BUT BELOW EXPECTED FFG VALUES AS OF
THIS TIME. WITH ADDITIONAL CLOUD COVERAGE EXPECTED ALSO...WILL
GO WITH HIGHS SPANNING THE 80S. AS UPPER LEVEL TROUGHING CHARACTERISTICS
BEGIN TO WEAKEN...BUT SFC FRONT APPROACHES MID STATE...WILL GO WITH
LIKELY SHWRS/TSTMS TUE EVENING...WITH A CHANCE OF SHWRS/TSTMS TUE NIGHT
WITH LOWS AGAIN IN THE UPPER 60S TO LOWER 70S. WITH SFC FRONT PUSHING
E OF THE MID STATE ON WED...AND A MORE OF A ZONAL FLOW PATTERN ACROSS
THE MID STATE...WILL GO WITH A CHANCE OF SHWRS/TSTMS WITH HIGHS IN
THE MID 80S...UPPER 70S TO LOWER 80S PLATEAU.

TAKING A LOOK AT THE REST OF THE WEEK INTO NEXT WEEKEND...UPPER LEVEL
PATTERN WILL CONTINUE TO SUPPORT PASSAGES OF SHORTWAVES IN FLOW ALOFT
WITH A CHANCE OF SHWRS/TSTMS THRU FRI WITH TEMPS AGAIN APPROACHING 90
DEGREES...MID TO UPPER 80S PLATEAU. AS SFC AND UPPER LEVEL HIGH
PRESSURE INFLUENCES BECOME BETTER ESTABLISHED AGAIN ACROSS THE SE
U.S. FOR THIS UPCOMING WEEKEND...PRECIP WATER VALUES WILL DROP...BUT
CAN CERTAINLY NOT RULE OUT A SLIGHT CHANCE OF SHWRS/TSTMS OVER THE
WEEKEND AS THE OVERALL DIRTY RIDGE PATTERN THE MID STATE HAS BEEN
EXPERIENCING AS OF LATE REESTABLISHES ITSELF ACROSS THE AREA WITH
HIGHS CONTINUING TO BE IN THE UPPER 80S TO AROUND 90...MID 80S
PLATEAU.

THRU THIS ENTIRE FORECAST PERIOD ALSO...WOULD NOT BE SURPRISED...AS
IT USUALLY HAPPENS DURING THE SUMMER MONTHS WITH AN OVERALL PATTERN
LIKE THIS...THAT SOME TSTMS REACH STRONG THRESHOLDS...WITH AN
ISOLATED SVR TSTMS DEVELOPING HERE OR THERE...MAINLY DURING THE
AFTERNOON THRU EARLY EVENING HRS...WITH STRONG TO DAMAGING WINDS AND
BRIEF HEAVY RAINFALL POSSIBLE...BUT AM NOT EXPECTING ANY ORGANIZED
WIDESPREAD SVR TSTM POTENTIAL AS OF THIS TIME. THIS REASONING ALSO
SUPPORTED BY THE LATEST SUITE OF SPC CONVECTIVE OUTLOOK PRODUCTS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

ROSE
Hazardous weather outlook, Jun 23, 5:18 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
618 AM CDT MON JUN 23 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-241000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
618 AM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31

In the hours before

Special weather statement, Jun 23, 10:49 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 AM CDT MON JUN 23 2014

TNZ057>060-094-231730-
HICKMAN-LAWRENCE-LEWIS-MAURY-WILLIAMSON-
1149 AM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LAWRENCE...LEWIS...
MAURY AND WILLIAMSON COUNTIES...

AT 1140 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
WEST OF SPRING HILL TO HOHENWALD...MOVING NORTH AT 10 MPH. THESE
STORMS ARE PRODUCING HEAVY RAINFALL, AND LOCALIZED FLOODING IS
POSSIBLE. HAZARDS INCLUDE PONDING OF WATER ON ROADWAYS AND LOW-LYING
AREAS, AND OVERFLOWING OF DITCHES AND SMALL CREEKS AND STREAMS.

SOME LOCATIONS IN THE PATH INCLUDE HAMPSHIRE...WILLIAMSPORT...SANTA
FE...HOHENWALD...GORDONSBURG...KIMMINS...PRIMM SPRINGS...LEIPERS FORK
AND FAIRVIEW.

LAT...LON 3579 8687 3544 8728 3539 8756 3559 8758
      3603 8710

ROSE
Special weather statement, Jun 23, 11:26 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1226 PM CDT MON JUN 23 2014

TNZ057>060-093-094-231815-
HICKMAN-LAWRENCE-LEWIS-MAURY-WAYNE-WILLIAMSON-
1226 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LAWRENCE...LEWIS...
MAURY...WAYNE AND WILLIAMSON COUNTIES...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FRANKLIN TO
WAYNESBORO...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HAMPSHIRE...SUMMERTOWN...
HENRYVILLE...SANTA FE...WAYNESBORO...MOUNT PLEASANT...LEIPERS FORK...
WILLIAMSPORT...FRANKLIN...GORDONSBURG...PRIMM SPRINGS AND NATCHEZ
TRACE AT HIGHWAY 96.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED. THESE
STORMS ARE ALSO PRODUCING HEAVY RAINFALL, AND LOCALIZED FLOODING IS
POSSIBLE. HAZARDS INCLUDE PONDING OF WATER ON ROADWAYS AND LOW-LYING
AREAS, AND OVERFLOWING OF DITCHES AND SMALL CREEKS AND STREAMS.

LAT...LON 3539 8783 3605 8712 3602 8705 3599 8704
      3601 8700 3590 8664 3515 8757

ROSE

The radar

The Nashville radar (KOHX), 127 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
June 23, 11:56 AM CST
Where
Lewis County, 2.59 mi WSW of Napier
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.411, -87.520

Trees were blown down on Gandy Road near the Lawrence and Lewis County line.LINE.

Thunderstorm Wind, Stewart

When
June 23, 12:00 PM CST
Where
Stewart County, 5.33 mi SW of Dover
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.433, -87.907

A roof was blown off a barn on Taylor Chapel Road.

Flash Flood, Lawrence

When
June 23, 12:30 PM CST to 2:00 PM CST
Where
Lawrence County, 1.68 mi NE of Gaitherville to 2.55 mi S of Gaitherville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.268, -87.351

Flood waters covered Buffalo Avenue near May Street and Debus Street in Lawrenceburg. Several other roadways around Lawrenceburg also had minor flooding.

Thunderstorm Wind, White

When
June 23, 6:40 PM CST
Where
White County, 1.21 mi NNW of River Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.836, -85.429

Trees were blown down on Hickory Valley Road around Old Union Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518533, 518537, 518545, 518547.